Ask a Texas Heart Institute Doctor
Informed patients make better patients.
What is pericarditis and why does it keep recurring?
Att. Doctor. I contact with you because I'm interested in several questions. My mate has had eight [episodes of] pericarditis in three years. The doctors only give him aspirin (A.A.S.) and he must be in repose, but they don't know why it happens. May you give me information of this disease? Thank you in advance.
submitted by Begoña from Valencia, Spain on 8/2/2013
by Texas Heart Institute cardiologist, Scott R. Sherron, MD
Pericarditis is an inflammation of the lining around the heart. It is usually benign & most often felt to have been caused by a virus. However, recurrent episodes like you describe can be a real problem.
Depending on several factors, other causes such as tuberculosis, cancer, or prior heart attack might need to be considered. Trauma and AIDS can also cause pericarditis.
The most common reason to have recurrences is when the first episode was treated with steroids, but it sounds like this was not the case for your friend. If aspirin or other non-steroidal anti-inflammatory drugs (like ibuprofen or naprosyn) are not effective, colchicine can be considered and may reduce the likelihood of recurrence.
There are some concerning, long-term complications like a large fluid build-up (tamponade) or constrictive pericarditis that can require more aggressive treatments including surgery. Hope this is helpful.
See also on this site:
Has your question or a similar one already been answered?Search
all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated August 2013